Monday, August 17, 2009
Ismael has ALL - acute lymphocytic leukemia. I have been treating him with chemotherapy for a number of months now. Recently a volunteer brought him some oral meds that he is taking to keep him in remission. The meds seem to be working, as Ismael has returned to school and is acting like a normal 5 year old. Last time I saw Ismael, his mom said that he had fallen 5 days previously and now didn't want to walk on his leg. I examined him and found it was quite swollen and painful. An xray revealed he had fractured his leg, so I had to put him in a cast. When Ismael was initially on chemotherapy he was receiving very high doses of steroids which made him blow up like a little Michelin man. Steroids have the side effect of making your bones more fragile, which likely factored into his fractured tibia. I am praying that the fracture was due to the steroids and not to a recurrence of the leukemia, only time will tell.